Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 87, NWS Charleston, WV

June 27, 2025Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 27, 2025, 4:10 PM EDT for Raleigh County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2025, 4:10 PM EDT (20:10 UTC)
Expired
Jun 27, 2025, 6:54 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WGUS51 KRLX 272010
FFWRLX
WVC081-272330-
/O.NEW.KRLX.FF.W.0087.250627T2010Z-250627T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
410 PM EDT Fri Jun 27 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern Raleigh County in southeastern West Virginia...

* Until 730 PM EDT.

* At 410 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Shady Spring and Ghent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3765 8117 3769 8110 3774 8104 3775 8100
      3774 8096 3772 8095 3771 8098 3770 8097
      3767 8102 3766 8103 3764 8107 3763 8107
      3761 8106 3760 8107 3759 8109 3759 8112
      3760 8114 3759 8116 3761 8117

FLASH FLOOD...RADAR INDICATED

$$

FMK
1 follow-up statement
219 
WGUS71 KRLX 272254
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
654 PM EDT Fri Jun 27 2025

WVC081-272304-
/O.CAN.KRLX.FF.W.0087.000000T0000Z-250627T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
654 PM EDT Fri Jun 27 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN RALEIGH 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM EDT for portions of 
central, northeast, northern, and southeast West Virginia.

&&

LAT...LON 3774 8096 3772 8095 3771 8098 3770 8097
      3766 8103 3764 8107 3763 8107 3761 8106
      3760 8107 3760 8109 3759 8109 3759 8112
      3760 8114 3759 8116 3761 8117 3765 8117
      3769 8110 3774 8104 3775 8100

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:33 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 27, 1:33 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
133 PM EDT Fri Jun 27 2025

.SYNOPSIS...
The heat wave continues, easing up slightly as the chance for
afternoon and evening showers and thunderstorms continues
heading into the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 100 PM Friday...

Key Points:

 * Hot and muggy conditions prevailing through this evening. Heat
Advisories remain in effect for the lower elevations until this
evening.

 * Summer thunderstorms will develop once again this afternoon and
evening in response to the humidity and the influence of a nearby
frontal boundary.

 * A Flash Flood Watch is now in effect for our northeast counties,
to include the central and northern mountains of West Virginia
through 2 AM tonight.

Showers and thunderstorms will develop once again this afternoon and
evening, due to diurnal heating, ample low level moisture and the
lack of upper level support. Convection that manage to develop will
be slow-moving and capable to produce robust rainfall rates and
localized flash flooding problems. Most showers and storms should
begin to dissipate late this evening as we lose afternoon heating.

A backdoor cold front sinks south and stalls closer to our northeast
mountains tonight, as the upper level ridge/high pressure slides
east of the Appalachians overnight into Saturday morning. These
features will provide less convective suppression, allowing showers
and storms to last longer tonight. Therefore, kept chance PoPs for
tonight.

WPC suggests a bullseye of +1 inches of rain across our northeast
mountains ending Saturday morning. Expecting slow-moving showers and
storms, some with very heavy rain capable to produce localized water
problems. Therefore, after coordination with neighboring offices,
issued a Flash Flood Watch for our northeast counties, to include
the central and northern mountains of WV.

Expect another muggy night with dewpoints into the lower 70s across
the lowlands, ranging into the lower 60s northeast mountains. It
will still be hot on Saturday, but not as oppressive as during the
previous days. Heat index values will reach the mid to upper 90s on
Saturday afternoon, just below advisory criteria.

Another episode of summer convection is anticipated Saturday
afternoon and night. Afternoon convection will be enhanced by an
H500 shortwave crossing east during the afternoon and evening.
Therefore, accepted likely to categorical PoPs from central
guidance for this time frame. CAMs guidance shows showers and
storms activity sprouting during the afternoon, and decaying
during the late evening hours.

Nighttime showers and storms will still possible Saturday night
as a cold front drops from the Great Lakes south, to position
just north of our area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM Friday...

A stationary front to our north lifts north Sunday morning, allowing
for drier conditions during the morning, but a summer environment
returns to the area with ample buoyancy, poor deep layered shear,
and abundant low level moisture. These ingredients will promote once
again slow-moving showers and thunderstorms capable to produce
localized heavy rain and associated water problems.

A decrease in clouds and showers is expected Sunday, along with
slightly warmer afternoon temperatures. Convection should be more
isolated in nature, with heavy downpours and localized water issues
possible.

By Monday, the front lifts north as a warm front, keeping unstable
conditions over our area, ahead of an approaching cold front. The
new cold front arrives to SE Ohio by Tuesday morning, spreading
showers and storms along its path.

Although no other synoptic features are expected to affect the area
directly, can not rule our isolated instances of severe weather. The
main threat will be damaging winds and heavy downpours.

Despite of plenty of moisture, afternoon temperatures over the
weekend will be less hotter than previous days, perhaps in the low
to mid 90s across the lowlands. Therefore, believe heat index values
will stay just below criteria during the weekend and beyond.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 100 PM Friday...

Showers and thunderstorms will be more numerous Tuesday with a cold
front passage followed by a mid level shortwave. Precipitation
activity gradually end as the cold front progresses east, exiting
the eastern mountains late Tuesday night.

Drier weather conditions are anticipated by mid week, perhaps with
low chances for precipitation across extreme southern WV and extreme
southwest VA through the end of the week.

Temperatures will remain at seasonable or above for the remainder of
this period, however it will not be as hot as it has previously been
and apparent temperatures staying below advisory criteria.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 133 PM Friday...

Radar imagery shows afternoon convection already developing
across the area. Expect slow-moving showers and storms to
produce locally heavy downpours and IFR/LIFR restrictions in
visibility along their path. Terminals most likely to be
affected will be BKW, EKN, HTS and CRW, but the rest terminals
may end up being affected as well, but confidence runs lower.

MVFR/IFR restrictions under low stratus or fog may form post
rainfall during the overnight hours.

Winds will remain generally light through the valid TAF period
outside of any shower or storm progged for this afternoon and
evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Development of showers and storms this
afternoon and evening may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR conditions possible in afternoon and evening thunderstorms,
and early morning fog, through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-024>031.
     Flood Watch until midnight EDT tonight for WVZ020-027>032-039-
     040-515>526.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ
NEAR TERM...ARJ
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ARJ
Hazardous weather outlook, Jun 27, 11:04 AM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1104 AM EDT Fri Jun 27 2025

WVZ032-039-040-515>526-281515-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1104 AM EDT Fri Jun 27 2025

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Also, thunderstorms could produce damaging winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong storms containing strong wind gusts, small hail, and heavy
downpours are possible during the afternoon and evening this weekend
and into the start of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>019-024>026-
281515-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Mingo-Logan-Boone-
1104 AM EDT Fri Jun 27 2025

...HEAT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also, thunderstorms could produce damaging winds and localized flash
flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong storms containing strong wind gusts, small hail, and heavy
downpours are possible during the afternoon and evening this weekend
and into the start of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ020-027>031-281515-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
1104 AM EDT Fri Jun 27 2025

...HEAT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flood Watch.

Also, thunderstorms could produce damaging winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong storms containing strong wind gusts, small hail, and heavy
downpours are possible during the afternoon and evening this weekend
and into the start of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-281515-
Dickenson-Buchanan-McDowell-Wyoming-
1104 AM EDT Fri Jun 27 2025

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms could produce damaging winds and localized flash
flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong storms containing strong wind gusts, small hail, and heavy
downpours are possible during the afternoon and evening this weekend
and into the start of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 27, 1:32 PM EDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
132 PM EDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     2 SSE Sutton            38.64N 80.69W
06/25/2025                   Braxton            WV   Fire Dept/Rescue

            Path of downed trees about 1/2 mile to 3/4
            mile long along Bug Ridge Road. One tree
            fell on a car.

&&

ABE
Special weather statement, Jun 27, 1:59 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
159 PM EDT Fri Jun 27 2025

WVZ515-271830-
Northwest Raleigh WV-
159 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RALEIGH COUNTY
THROUGH 230 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Bald Knob, or 15 miles north of Pineville, moving
northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dry Creek, Bolt, Glen Daniel, and Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 8146 3778 8149 3779 8149 3779 8151
      3780 8152 3784 8152 3790 8137 3778 8123
      3777 8123 3775 8143
TIME...MOT...LOC 1758Z 064DEG 5KT 3780 8147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

25
Special weather statement, Jun 27, 3:26 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
326 PM EDT Fri Jun 27 2025

WVZ516-272030-
Southeast Raleigh WV-
326 PM EDT Fri Jun 27 2025

...HEAVY RAINFALL WILL CAUSE RAPID RISES ON CREEKS AND STREAMS...

At 324 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Elton, or over Sandstone.

HAZARD...Rapid rises can be expected on creeks and streams.

SOURCE...Radar indicated.

IMPACT...Water issues are possible for low water crossings and in
         low lying areas.

This storm will remain over mainly rural areas of east central
Raleigh County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely.

&&

LAT...LON 3773 8104 3778 8095 3776 8091 3774 8092
      3773 8090 3771 8093 3772 8095 3771 8096
      3771 8098 3770 8097 3767 8101
TIME...MOT...LOC 1924Z 239DEG 48KT 3779 8084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:02 PM EDTFlash Flood WarningRLXBoone, Lincoln3 hr
Jun 26, 8:15 PM EDTSpecial Weather StatementRLXKanawha30 min
Jun 26, 8:20 PM EDTSpecial Weather StatementRLXWayne25 min
Jun 26, 8:39 PM EDTFlash Flood WarningRLXBoone, Fayette, Kanawha, Raleigh5 hr
Jun 26, 9:13 PM EDTSpecial Weather StatementRLXNicholas32 min
Jun 26, 9:36 PM EDTFlash Flood WarningRLXClay, Fayette, Kanawha, Nicholas3 hr
Jun 26, 10:06 PM EDTSpecial Weather StatementRLXBraxton24 min
Jun 26, 10:29 PM EDTSpecial Weather StatementRLXBraxton31 min
Jun 26, 10:43 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Upshur, Webster32 min
Jun 26, 11:00 PM EDTFlash Flood WarningRLXUpshur6 hr
Jun 26, 11:04 PM EDTFlash Flood WarningRLXBraxton, Lewis, Randolph, Upshur, Webster3 hr
Jun 26, 11:35 PM EDTFlash Flood WarningRLXBarbour, Harrison, Taylor, Upshur3 hr
Jun 26, 11:55 PM EDTFlash Flood WarningRLXBraxton, Gilmer, Lewis, Upshur3 hr
Jun 27, 10:56 AM EDTFlood WatchRLXBarbour, Braxton, Clay, Doddridge, Fayette, Gilmer and 9 more13 hr
Jun 27, 1:59 PM EDTSpecial Weather StatementRLXRaleigh31 min
Jun 27, 3:26 PM EDTSpecial Weather StatementRLXSummers64 min
Jun 27, 3:30 PM EDTSevere Thunderstorm WarningRLXRaleigh30 min
Jun 27, 4:33 PM EDTFlash Flood WarningRLXPocahontas, Randolph3 hr
Jun 27, 4:56 PM EDTSpecial Weather StatementRLXRandolph34 min
Jun 27, 5:23 PM EDTSpecial Weather StatementRLXLogan37 min
Jun 27, 6:53 PM EDTFlash Flood WarningRLXPocahontas2 hr
Jun 27, 7:21 PM EDTSpecial Weather StatementRLXBraxton39 min

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.